Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

134 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have swollen tongue. Allergic to corn. Took benadryl. What test should be done?

Answered by
Dr.
Dr. Sudhir

Internal Medicine Specialist

Practicing since :2000

Answered : 1417 Questions

default
Posted on Mon, 10 Dec 2012 in Asthma and Allergy
Question: i have a swollen tongue and am wondering if i have a corn allergy.I have linked some issues I have had with breathing, hives, etc. with a allergic reaction to corn and caffeine. I have never had an allergy test done. Tonight I have a new symptom...my tongue is swollen. My breathing seems OK for now. I took a small amount of benadryl and some ibuprofen and I am waiting it out. I am wondering if this could be the corn allergy as I unknowingly consumed corn syrup in several food items today. and should I have an allergy test done and ask my doctor for an epi (spelling?) pen? I am hoping my chest stays open and I am glad we are close to a hospital..just in case the chest should get tight.
doctor
Answered by Dr. Sudhir 10 minutes later
Hello,

Thanks for the question.

If you get these symptoms every-time you eat corn or have caffeine, then it is very likely to be an allergic reaction.Again, if benadryl is helping to relieve symptoms, then it points more towards allergy.

Your symptoms surely demand an allergic test.Though your doctor is more likely to rely more on your past history and symptoms.

First line treatment is generally antihistaminics and if needed, steroids.Your doctor can help you decide about medications.

As you have mentioned, keep close watch on your symptoms, particularly shortness of breath. Ask some to keep watch on you during sleep as well or you can get up in between to evaluate your symptoms.

Any progress in symptoms warrants ER visit.

Hope this answers your question.Please feel free to ask if there are doubts.

Regards
Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
default
Follow up: Dr. Sudhir 22 minutes later
my breathing seems OK...little bit of a stuffy nose though. Tongue is a little better..I think. It has been a couple hours since symptoms started so I would guess anaphylatic shock is not a worry for now?
doctor
Answered by Dr. Sudhir 27 minutes later
Thanks for follow up.

In your situation anaphylactic shock is out of question. Anaphylactic shocks generally occur instantly after exposure to the allergens, and are more likely to occur on the first few occasion of exposure. Since you have previous history of similar complaints, possibility of this seems less likely.

But, sometimes regular allergy symptoms can spread to wind pipe/trachea and compromise it due to swelling and edema. This is the main concern in your case.

Since symptoms are decreasing, I don't think there will be any airway compromise. So just keep a watch. And consider seeing an allergy specialist sooner.

Hope I answered all your questions. Please use any answer clarification before closing and rating this answer. I will be happy to explain or expand on any issue you may have.

Regards

Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests

Recent questions on  Benadryl

doctor1 MD

I have a very sensitive patch (burning itch) @ the base of my spine, top of butt crack. There is a rough "basketball skin" patch running down inside my butt cheek. Also between my thigh & scrotum & above the penis in the pubic hair is very red & itchy.Blue star ointment gives the only releif but burns terribly.Have tried otc antifungals, benadryl, neosporin, hydrocortizone...you name it, at wits end. Dr. said yeast infection use otc antifungal creme, already know that dont help. In agony please help.

doctor1 MD

My husband had a double hernia repaired almost two weeks ago and now he's breaking out in a rash that's very itchy. Benadryl seems to help, but doesn't completely eliminate the problem. Could it be a reaction to the internal disolvable stitches? We've ruled out everything else he could be reacting to.

doctor1 MD

i have routine blood work done yearly and last month my GFR came back 59, HCT 31, nml w/ cr 1.0. i have markers for sjogrens, not clinical diagnosis, chol 203, hdl 54, ldl 110 triglycerides 88 and BP is 110/70 s ballpark average, microprotein 44 in urine from 4 last sept. i have no other healthproblems. repeat GFR 58, HCT 37 bun/cr same, chol level same but CO2 20, and microprotein is down to 8 in urine (cut protein down to minimum..i was big protein eater). i am worried about GFR. only thing i can think of that could have caused this is taking ibuprofen/benadryl during a 3 week period when i broke my rib prior to having labs drawn..and i took the ibuprofen regularly. i drink lots of water always. also since feb, i have increased exercise phenomenally. is it possible to turn this GFR around? and how quick does kidney failure take? am i on a downward spiral? i have next appt w/ Primary doc in 1 month, am repeating labs til then. what can i do that i am not doing to retard/repair circumstances? is it permanent damage?..

doctor1 MD

My 9 year old daughter has a rash on her upper and lower legs right after bath. She didn t wash the area because it started bothering her in shower. She has no fever or sore throat. I used cortisone on rash and gave her Benadryl. What do you think could be the source of this rash.

doctor1 MD

Is there a Benadryl -Malox- L:idocaine mouthwash available without prescription?

doctor1 MD

I think I have found bedbug infestation on my mattress. I have also received many bites every night. I got rid of the mattress and have found no signs on the main body of the berd. How do you get rid of bedbugs and will they spread to other parts...

doctor1 MD

I am taking Temezapam for sleep--for at least 3 months. Are alternative medicines available to help me sleep?